New Mexico, 2017

Heavy Snow in New Mexico, December 6 to 7, 2017

December 6 to 7, 2017 · NWS MAF · 1 event in 1 county or zone

A southern stream shortwave trough combined with a northern, and southern, stream upper jet to produce significant snowfall over the Guadalupe Mountains in Southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A southern stream shortwave trough combined with a northern, and southern, stream upper jet to produce significant snowfall over the Guadalupe Mountains in Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 6, 9:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 6, 9:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Wed Dec 6 2017

.AVIATION...
06Z TAF issuance...

Currently have MVFR and IFR conditions across the region tonight
and this is expected to persist, and perhaps at times drop to
LIFR, the next several hours. Areas of -RASN or -SN affecting CNM,
HOB and MAF while precip at FST remains all -RA. Expecting all
terminals to see a period of all snow at some point tonight before
dry air begins to work southward through the morning hours. Snow
is expected to be light so decreased vis should not be a huge
problem. -SN may persist at PEQ until mid day and it could hang
around FST through 08/00Z! Improving flight conditions can be
expected from north to south throughout the day Thursday with VFR
expected to return by the evening hours.

&&

PREV DISCUSSION... /issued 247 PM CST Wed Dec 6 2017/

DISCUSSION...

Precipitation continues to fall across most of the forecast area
early this afternoon under the entrance region of a 125kt h25 jet.
Temperatures have stayed mainly above freezing, with the exception
of the Guadalupe Mountains where temperatures have dropped below
freezing with light snow this afternoon.  Rainfall amounts of
0.10-0.5" were noted around the forecast area, with only a few
locations over Southeast New Mexico, the northern Permian Basin
and Upper Trans Pecos having reported sleet or snow.

Mid level support will increase late this afternoon/evening ahead
of a minor shortwave trough traversing the area within nearly
zonal flow aloft.  Precipitation will pick up, particularly over
southwest Texas, with forecast soundings around the area
indicating a transition to a mix of rain/sleet & snow, or all
snow, over Southeast New Mexico and the Permian Basin.  Soundings
indicate a transition to all snow in the mountains, and I-10/I-20
split, by late afternoon which will aid temperatures dropping
below freezing in these areas.  Precipitation amounts over
Southeast New Mexico and the Permian Basin will be lighter, so
even if rain changes completely to snow, surface temperatures will
stay above freezing, so little accumulation is expected.
Locations from the Presidio Valley, eastward across the Stockton
Plateau and Lower Trans Pecos will remain all rain until later
this evening when a transition to rain/snow, or all snow will
occur.

This round of wintry precipitation will likely last through
07/03Z before tapering off.  Since 3-5 inches of snow could still
fall in the Davis Mountains, will leave the Winter Storm Warning
in affect.  In the Winter Weather Advisory area, surface
temperatures outside the mountains will only be marginally cold to
support snow accumulation, but think there will be enough
snowfall to warrant the continuation of the Advisory in it's
current configuration, with 1-3 inch snowfall amounts the common
denominator.  Although much of the Permian Basin and Southeast
New Mexico Plains will see a rain/snow mix, or all snow,
overnight, surface temperatures mainly above freezing, along with
lighter precipitation amounts, will limit accumulations to an inch
or less.

By late tonight, the h25 jet will shift south and east, however
another, more potent mid level shortwave trough will translate
east/southeastward over New Mexico, and provide another round of
lift, especially for locations west of the Pecos River.  Will
lower precipitation chances east of the Pecos River through the
day Thursday.  But, precipitation will likely continue through
the day west of the Pecos River where forecast soundings indicate
all snow.  We could see snowfall amounts rise by another 2-4
inches in the Davis Mountains, so will change the Watch to a
Winter Storm Warning there until 600 pm CST.  Surface
temperatures outside the mountains will continue to be marginally
cold enough to support snowfall accumulation, but another 1-3
inches of snowfall appears likely, and will change the rest of the
Watch to a Winter Weather Advisory until 600 pm CST, and add
Reeves and Pecos counties to the Advisory.  Precipitation will
decrease from 07/21Z to 08/00Z, and expect skies to clear as the
shortwave trough passes east of the region.  Temperatures will
start a warming trend thereafter, but only after locations from
the Presidio Valley, eastward across the big Bend region and Lower
Trans Pecos possibly see their first hard freeze of the winter
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     30  42  26  55 /  30  10  10   0
Carlsbad                       28  36  22  52 /  40  30  10   0
Dryden                         34  38  27  52 /  90  80  20  10
Fort Stockton                  29  35  24  50 /  80  80  10   0
Guadalupe Pass                 22  29  21  43 /  70  60  10   0
Hobbs                          25  36  23  53 /  30  10  10   0
Marfa                          27  31  16  44 /  90  90  20  10
Midland Intl Airport           31  37  26  54 /  50  30  10   0
Odessa                         28  35  26  53 /  50  30  10   0
Wink                           30  37  23  54 /  70  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 5 PM MST Thursday for Guadalupe
     Mountains of Eddy County.

TX...Winter Weather Advisory until 6 PM CST /5 PM MST/ Thursday for
     Big Bend Area-Guadalupe Mountains-Marfa Plateau-Pecos-
     Reeves County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor.

     Winter Storm Warning until 6 PM CST Thursday for Davis/Apache
     Mountains Area.

&&

27/72
Hazardous weather outlook, Dec 6, 12:47 PM MST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
147 PM CST Wed Dec 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
147 PM CST Wed Dec 6 2017 /1247 PM MST Wed Dec 6 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning is in effect for the Davis Mountains above
6000 feet this afternoon through Thursday afternoon. A mix of rain
and snow will become all snow tonight. Although ice accumulations
will be less than one tenth of an inch, snowfall amounts of 3-5
inches are expected by late tonight.

A Winter Weather Advisory is in effect for the Guadalupe, Delaware,
and Glass Mountains, Marfa Plateau, Van Horn/Highway 54 corridor and
Pecos and Reeves Counties this afternoon through Thursday afternoon.
A mix of rain and snow will change to snow later tonight. Snowfall
amounts of one to two inches are expected in these areas through
tonight.

One inch or less of snow is expected across the Permian Basin
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Winter Storm Warning continues for the Davis Mountains above 6000
feet through Thursday afternoon. An additional 2 to 4 inches of snow
is expected in the Davis Mountains tomorrow.

A Winter Weather Advisory continues for the Guadalupe, Delaware,
and Glass Mountains, Marfa Plateau, Van Horn/Highway 54 corridor and
Pecos and Reeves Counties through Thursday afternoon. An additional 1
to 3 inches of snow is expected across these areas tomorrow.

A Hard Freeze is possible for along the Rio Grande, Big Bend area,
Terrell County, Lower Trans Pecos, and the southern Permian Basin
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Guadalupe Mountains of Eddy County

When
December 6, 11:00 PM MST to December 7, 10:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Reported by
Public
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The public reported 4 inches of snow in Queen.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724604.